Background: Patients with chronic urticaria (CU) frequently show signs of thrombin generation as a result of the activation of the extrinsic pathway of coagulation and signs of fibrinolysis as shown by slightly increased mean D-dimer plasma levels. Here, we studied patients with severe CU to see whether the activation of coagulation and fibrinolysis parallels the severity of the disease. Methods: Eight consecutive patients with severe exacerbations of CU and 13 with slight CU were studied. Plasma prothrombin fragment F1+2 as well as D-dimer were measured by ELISA. Serum histamine-releasing activity was assessed by basophil histamine release assay. Seventy-four normal subjects were used as controls. Results: In patients with severe CU, median levels of both D-dimer (11.20 nmol/l) and F1+2 (592 pmol/l) largely exceeded those found in patients with slight CU [D-dimer: 2.66 nmol/l (P = 0.001) and F 1+2: 228 pmol/l (P = 0.003)] and in normal subjects [D-dimer: 1.41 nmol/l (P = 0.0001) and F1+2: 159 pmol/l (P = 0.0001)]. Sera from 25% of patients with severe CU and 31% of those with slight CU, but from none of normal subjects, showed in vitro histamine-releasing activity. D-dimer and F1+2 levels were significantly correlated each other (r = 0.64, P = 0.002) and with CU severity score (r = 0.80-0.90, P = 0.0001), but no correlation was observed between serum histamine-releasing activity and coagulation parameters or severity score. Conclusions: Severe exacerbations of CU are associated with a strong activation of coagulation cascade and fibrinolysis. Whether this activation is the cause of CU or acts as an amplification system is still a matter of debate.
|Titolo:||Severe chronic urticaria is associated with elevated plasma levels of D-dimer|
|Autori interni:||RIBOLDI, PIERSANDRO|
CUGNO, MASSIMO (Ultimo)
|Settore Scientifico Disciplinare:||Settore MED/09 - Medicina Interna|
|Data di pubblicazione:||2008|
|Digital Object Identifier (DOI):||10.1111/j.1398-9995.2007.01514.x|
|Appare nelle tipologie:||01 - Articolo su periodico|